Study Finds No Support for Purported Side Effects of PPIs

By Reuters Staff

November 14, 2019

NEW YORK (Reuters Health) - Proton-pump inhibitor (PPI) use is not associated with an increased risk of dementia, pneumonia or intestinal infections, and an association with chronic kidney disease (CKD) was likely due to residual confounding, new research suggests.

"We performed a cross-sectional analysis using a nationwide database to confirm a lack of association between purported PPI-related adverse events and PPI exposure that supports recent evidence," Dr. Nauzer Forbes of the University of Calgary in Alberta, Canada, and colleagues write in Gastroenterology, online October 31.

PPIs are one of the 10 most commonly prescribed drugs, and are also available over the counter, the authors note. While several studies have linked PPIs to adverse outcomes, they add, much of this research is based on observational data. A randomized controlled trial recently found no association between PPIs and these adverse events, aside from intestinal infections.

To determine whether previous reports of adverse outcomes were biased, Dr. Forbes and colleagues looked at data from the National Ambulatory Medical Care Survey for 2006-2015, including nearly 7.9 billion weighted observations. About 7.7% of patients were on PPIs.

The researchers also looked at the risk of adverse outcomes in patients on angiotensin-converting enzyme inhibitors, statins, calcium-channel blockers (CCBs) or beta-blockers.

Multivariable analysis found no association between concurrent PPI use and dementia, pneumonia or intestinal infections, although PPIs were significantly associated with CKD (adjusted odds ratio, 1.26). Statins, CCBs and beta-blockers were also associated with increased CKD risk.

"It is extremely unlikely that all these medications increase the risk of CKD, and therefore likely these findings are due to residual confounding," Dr. Forbes and colleagues state.

A non-significant trend toward an increased risk of intestinal infections was seen with PPIs, but not the other drug types. Sensitivity analysis showed this association was only present for Clostridium difficile.

"Previously reported disease associations are generally weak in magnitude, lacking in biological mechanistic plausibility, and prone to retrospective biases," the authors note. "Nevertheless, we recommend, as others have, that those who prescribe or consume PPIs do so for appropriate indications, at lowest possible doses, and for the shortest possible durations."

The study had no funding, and the authors report no conflicts of interest.

SOURCE: https://bit.ly/34UBPsL

Gastroenterology 2019.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....